Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 31, NWS Gaylord, MI

March 21, 2012

NWS Gaylord, MI issued this small craft advisory at Mar 21, 2012, 4:33 AM EDT. It took effect at Mar 21, 2012, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2012, 4:33 AM EDT (08:33 UTC)
In effect from
Mar 21, 2012, 11:00 AM EDT
Expired
Mar 21, 2012, 8:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WHUS73 KAPX 210833
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
433 AM EDT WED MAR 21 2012

LMZ344>346-211645-
/O.NEW.KAPX.SC.Y.0031.120321T1500Z-120322T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
433 AM EDT WED MAR 21 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
601 
WHUS73 KAPX 211459
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT WED MAR 21 2012

LMZ344>346-212100-
/O.CON.KAPX.SC.Y.0031.120321T1500Z-120322T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1059 AM EDT WED MAR 21 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

HTTP://WWW.WEATHER.GOV/GAYLORD
040 
WHUS73 KAPX 211921
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
321 PM EDT WED MAR 21 2012

LHZ345-347-LSZ321-322-220000-
/O.EXA.KAPX.SC.Y.0031.000000T0000Z-120322T0000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
321 PM EDT WED MAR 21 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ344>346-220000-
/O.CON.KAPX.SC.Y.0031.000000T0000Z-120322T0000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
321 PM EDT WED MAR 21 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 21, 4:23 AM EDT, 10 minutes earlier.

Area forecast discussion, Mar 21, 4:23 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EDT WED MAR 21 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE ATLANTIC COAST...WILL CONTINUE TO FORCE WARM
AIR INTO THE GREAT LAKES DURING THE NEXT COUPLE DAYS. THIS PATTERN
WILL RESULT IN CONTINUED RECORD BREAKING WARMTH ACROSS NORTHERN
MICHIGAN THROUGH THURSDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY, AND SHOWERS
FRIDAY THROUGH THE WEEKEND AS AN AREA OF UPPER LEVEL LOW PRESSURE
TRACKS FROM THE SOUTHERN PLAINS...INTO THE OHIO VALLEY. THE LOW WILL
INITIATE A BIT OF A COOLING TREND ACROSS THE STATE LATE IN THE
WEEK...WITH HIGH TEMPERATURES RETREATING INTO THE 50S BY THE WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 400 AM EDT WED MAR 21 2012

INCREDIBLE WARMTH AGAIN WITH STRONG RIDGING ALOFT AND H8 TEMPS
13-15C...WITH NO SNOW COVER AND DEEP MIXING. HIGHS WILL REACH INTO
THE LOW TO MID 80S ACROSS NRN LOWER WITH 70S IN EASTERN UPPER. THE
COLD GREAT LAKES WILL CONTINUE TO KEEP SOME COASTAL COMMUNITIES IN
THE 50S/60S. OUTSIDE OF THE LAKE INFLUENCE...THE DEEP MIXING WILL
ALLOW SFC DEW POINTS DOWN INTO THE UPPER 40S/LOWER 50S. THIS WILL
RESULT IN AFTERNOON HUMIDITIES FALLING INTO THE UPPER 20S AND LOWER
HALF OF THE 30S. WHILE THIS IS NOT RED FLAG CRITERIA...THE VERY
WARM TEMPERATURES AND EXPECTATION FOR 25 MPH GUSTS...FIRE DANGER
WILL BE ELEVATED. WE STILL HAVE TO DETERMINE PRECIP POTENTIAL. NAM
SOUNDINGS CONTINUE TO SUGGEST AS MUCH AS 1000 J/KG SBCAPE WITH NO
CAP...WHILE THE GFS SHOWS A BIT MORE CAPPING IN THE 800-700MB
LAYER. WITH A COOLER FLOW INTO EASTERN UPPER AND SFC DIVERGENCE
ASSOCIATED WITH EASTERLY FLOW THROUGH THE STRAITS AGAIN...ANY
DIURNAL DEVELOPMENT THERE IS OUT OF THE QUESTION. ACROSS NRN
LOWER...WINDS LOOK JUST STRING ENOUGH TO PREVENT ANY DECENT LAKE
BREEZE CONVERGENCE...WHILE THE ONLY IMPULSES IN THE SRN STREAM
GETTING SHUNTED NORTH AHEAD OF THE UPPER LOW IN THE DEEP SOUTH.
THIS IS ACTUALLY ASSISTING THE RIDGE OVER US TO STAND ITS GROUND
AND POSSIBLY RESULT IN A LITTLE BETTER CAPPING THAN MODEL
SOUNDINGS SUGGEST. THIS IS PROBABLY AGAINST MY BETTER JUDGMENT
CONSIDERING ALL OF THE ABOVE...BUT USING A REALISTIC 83/52
PARCEL...MODIFYING SOUNDINGS SUGGEST NO CAP FOR A TIME THIS
AFTERNOON WITH MLCAPES ONLY 200-300 J/KG. OROGRAPHIC LIFT OVER
THE HIGHER TERRAIN MAY BE ABLE TO SPARK A COUPLE OF ROGUE SHOWERS
ACROSS MAINLY FAR NRN/NE LOWER.

THE MAIN WEATHER FEATURES REMAIN OUT WEST OF US WITH ONE AREA OF
LOW PRESSURE PUSHING INTO MANITOBA...PLANTED IN THE NRN JET
STREAM...WHILE ANOTHER IS ACROSS THE DEEP SOUTH AHEAD OF A CUT OFF
AREA OF LOW PRESSURE ALOFT. THE NRN STREAM LOW WILL SCOOT THROUGH
ONTARIO BY THIS EVENING AND THE ASSOCIATED SHORTWAVE WILL LAY THE
RIDGE OVER...BENDING A WEAK FRONTAL ZONE INTO EASTERN UPPER.

THERE IS A SMALL POSSIBILITY THAT SHOWERS ASSOCIATED WITH THE
FRONTAL ZONE MAY BE ABLE TO SNEAK INTO FAR WESTERN CHIP/MACK AS
EARLY AS LATE THIS AFTERNOON...BUT DEEPEST MOISTURE...CONFLUENT
WIND REGIME AND BETTER SHORTWAVE IMPULSES ALOFT ARRIVE TONIGHT AND
INTO THURSDAY MORNING. NOT READY TO SAY ANYTHING BUT CHANCE FOR
RAIN SHOWERS AT THIS POINT...AS THE OVERALL FORCING IS RATHER WEAK
AND THE PATTERN LOOKING LIKE WE END UP MORE SO IN A COL. SECONDARY
ISSUE WILL BE HOW FAR SOUTH THIS FRONTAL ZONE WILL MAKE IT. RIGHT
NOW THIS BOUNDARY LOOKS TO SET UP SHOP IN FAR NRN LOWER. COOLER
AIR NORTH OF THIS BOUNDARY FILLS IN ACROSS EASTERN UPPER WITH HIGH
TEMPERATURES "COOLING OFF" TO 25+ DEGREES ABOVE MID MARCH NORMALS
(AROUND 40 DEGREES). WILL HAVE 60S HERE...WHILE HIGH TEMPS SHOULD
AGAIN RISE INTO THE 80S IN AREAS MAINLY SOUTH OF M-72. IN THIS AIR
MASS...A COUPLE OF SHOWERS COULD POP OFF WITH MLCAPES AGAIN IN THE
200-300 J/KG RANGE. AT LEAST THIS DAY...A LIGHTER WIND FIELD LOOKS
TO LEAD TO LAKE BREEZES AND SOME BETTER CONVERGENCE. SLIGHTLY
LOWER FIRE DANGER EXPECTED THIS DAY WITH HUMIDITIES STILL ABOVE
CRITICAL LEVELS...AND WINDS LIGHTER.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 400 AM EDT WED MAR 21 2012

THURSDAY NIGHT...THE RAIN TRIES TO ADVANCE, BUT THE HIGH DRIVES
ENOUGH DRY AIR IN AT THE SFC THAT IT LOOKS LIKE IT KEEPS THE RAIN
FROM CREEPING TOO FAR INTO THE FORECAST AREA. I HAVE SOME VERY LOW
POPS, THAT WILL SIGNIFY THAT IT WILL PROBABLY BE DRY AS THE RIDGE
AXIS TO THE EAST DRIES VERY DRY AIR INTO THE LOWER LEVELS, AND KEEPS
THE RAIN FROM ADVANCING VERY FAST. IT IS LOOKING LIKE THE NEW ECMWF
(00Z) IS PUSHING THE HIGH A LITTLE FARTHER EAST, AND ALLOWING THE
RAIN TO WIN OUT BY 12Z.

FRIDAY...RAIN BEGINS TO MOVE INTO THE REGION, THE 00Z GFS IS STILL
SLOWER THAN THE 12Z AND 00Z ECMWF. SO HAVE CHANCE POPS IN THE EAST
AS THE SYSTEM PROGRESSES FROM SW TO NE, BUT LOOKS LIKE THE HUDSON
BAY HIGH WILL SLOW THE MOTION OF THE RAIN. STILL THINK FROM A
PATTERN RECOGNITION POINT OF VIEW THAT THE HUDSON BAY HIGH COULD
HOLD OFF THE RAIN IN THE EAST, BUT CONSIDERING THAT THE MODELS ARE
NOW INSISTING ON RAIN INTO THE NE LOWER BY THE MORNING WILL CONTINUE
WITH SLIGHTLY HIGHER CHANCE POPS IN NE LOWER. WHILE NW LOWER AND
HAVE LIKELY POPS, AS IT LOOKS LIKE RAIN IS A GOOD BET THERE.
OVERNIGHT, THE 500 MB CUT OFF LOW BEGINS TO MOVE INTO C INDIANA
ALLOWING MOISTURE TO PINWHEEL AROUND THE LOW AND BRING RAIN TO THE
REGION. ALTHOUGH E UPPER LOOKS LIKE IT COULD ESCAPE THE BULK OF THE
RAIN AS MOST OF IT FALLS CLOSER TO THE LOW CENTER.

EXTENDED (SATURDAY THROUGH TUESDAY)...SATURDAY, WILL CONTINUE THE
CHANCE POPS AS THE 500 MB CUTOFF LOW MOVES SOUTH OF THE FORECAST
AREA. OVERNIGHT, IT LOOKS LIKE THE RAIN MOVES OUT OF THE REGION, SO
WILL LEAVE THE DRY WEATHER. SUNDAY, THE HEIGHTS BUILD SLIGHTLY AND A
HUDSON BAY HIGH MOVES THROUGH NORTH OF THE REGION. SO IT IS LOOKING
LIKE DRY WEATHER. MONDAY, WILL LEAVE THE DAY DRY AS A WARM FRONT,
ASSOCIATED WITH A SFC LOW IN CANADA, MOVES MOVES INTO W UPPER BY THE
AFTERNOON AND THE HUDSON BAY HIGH IS STILL DRYING THE REGION.
OVERNIGHT, THE RAIN MAY AFFECT THE REGION WITH THE WARM FRONT MOVING
INTO THE FORECAST AREA. TUESDAY, AS THE SYSTEM CONTINUES TO MOVE
ACROSS THE FORECAST AREA, WILL CONTINUE THE CHANCE FOR RAIN SHOWERS.
IF THE GFS IS RIGHT IT COULD BE QUITE WARM AGAIN WITH THE 850 MB
TEMPERATURES AROUND 14C. HOWEVER, THINK THAT THE ECMWF IS MORE
LIKELY WITH A BRIEF WARM UP TO AROUND +9C, THEN COOLING QUICKLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 141 AM EDT WED MAR 21 2012

VFR CONDITIONS CONTINUE UNDER DEEP SOUTHERLY FLOW /WITH DECOUPLED
WINDS AT THE SURFACE/ ENTRENCHED ACROSS THE REGION.  A COLD FRONT
WILL START TO APPROACH THE REGION TOWARDS THE END OF THE TAF
PERIOD...BRINGING SOMEWHAT MORE MOISTURE TO THE MID AND UPPER
LEVELS...BUT WILL REMAIN NORTH AND WEST OF THE TERMINALS THROUGH 06Z
THURSDAY WITH THE CURRENT DRY FORECAST LOOKING TO CONTINUE.

LOW LEVEL WIND SHEAR:  WILL CONTINUE OVERNIGHT AS LOCAL VWP AND
EARLIER OBSERVATIONS IN THE WELL-MIXED BOUNDARY LAYER SUGGESTING
30-35KTS OF SOUTHERLY FLOW NEAR 1.5KFT ABOVE THE AFOREMENTIONED
DECOUPLED SURFACE FLOW.  THIS WILL CONTINUE FOR THE REMAINDER OF THE
OVERNIGHT BEFORE MIXING OUT WEDNESDAY MORNING.  LLWS LOOKS LIKELY
AGAIN WEDNESDAY NIGHT WITH SOUTHWESTERLY FLOW ALOFT.  WINDS DO LOOK
A LITTLE WEAKER...HOWEVER...SO A MORE MARGINAL LLWS SETUP LOOKS TO
BE IN STORE.

FOG POTENTIAL: STILL LOOKS LIKE A POSSIBILITY FOR SOME LIGHT /MVFR/
FOG AT PLN/APN WHERE THERE AS BEEN MORE OF A MARITIME INFLUENCE WITH
SLOW MOISTENING ALOFT.  THIS MATCHES WELL WITH EVENING MOS/GFS LAMP
GUIDANCE TRENDS AND OBSERVATIONS OVER THE PAST FEW MORNINGS OF
PATCHY GROUND FOG.  IFR POTENTIAL LOOKS MINIMAL GIVEN THE GOOD
AMOUNT OF MIXING /AND THUS REDUCED CROSSOVER TEMPERATURES/ WE SAW
TUESDAY AFTERNOON.

GUSTY SOUTH-SOUTHWEST WINDS WILL DEVELOP ON WEDNESDAY...REACHING
12G18KTS ACROSS THE TERMINALS.

ARNOTT

&&

.MARINE...
ISSUED AT 400 AM EDT WED MAR 21 2012

VERY STABLE CONDITIONS OVER THE LAKES WITH THE ONGOING RECORD
WARMTH...AHEAD OF A WEAK COLD FRONT THAT DROPS INTO THE REGION
TONIGHT AND THURSDAY. WINDS TODAY AHEAD OF THE FRONT WILL CONTINUE
TO BE GUSTY OUT OF THE SOUTH...WITH SMALL CRAFT ADVISORY GUSTS
EXPECTED IN COASTAL CONVERGENCE AND FUNNELING REGIONS FROM
MANISTEE THROUGH THE MANITOUS. AS THE FRONT APPROACHES...WINDS
WILL LIGHTEN UP. NO OTHER ISSUES FORESEEN ATTM.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR LMZ344>346.
LS...NONE.

&&

UPDATE...SD
SYNOPSIS...JL
SHORT TERM...SD
LONG TERM....JL
AVIATION...JA
MARINE...SD
Hazardous weather outlook, Mar 21, 4:31 AM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
431 AM EDT WED MAR 21 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
431 AM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL BE ELEVATED THIS AFTERNOON DUE TO VERY WARM
TEMPERATURES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMD

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.